Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 49, NWS Wichita, KS

May 4, 1999Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 4, 1999, 12:23 PM CDT for Russell County, Kansas. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 4, 1999, 12:23 PM CDT (17:23 UTC)
Expired
May 4, 1999, 1:00 PM CDT
In force
37 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Russell County, KS

The radar

The Grand Island radar (KUEX), 159 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 12:27 PM CDTHail 0.75Russell, KS
May 4, 12:28 PM CDTHail 1Russell, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 5.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1999-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1999-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2121 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 041723 RRA
SVRICT
KSC167-041800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1223 PM CDT TUE MAY 4 1999

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN CENTRAL KANSAS

* UNTIL 100 PM CDT

* AT 1220 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SEVERE THUNDERSTORMS 15 MILES SOUTH OF RUSSELL AND 5 MILES WEST OF
  RUSSELL...MOVING NORTH AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BUNKER HILL
  RUSSELL

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 55 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. REMEMBER SEVERE THUNDERSTORMS CAN
AND 0OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:25 AM CDT, 8 hours 58 minutes earlier.

Area forecast discussion, May 4, 3:25 AM CDT, 8 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
325 AM CDT TUE MAY 4 1999

VERY BUSY MORNING.  STRONG CONVECTION EXITING EASTERN SECTIONS OF
CWA ATTM.  EXPECT PRECIPITATION TO END OVER MAJORITY OF THE AREA BY
ZFP ISSUANCE TIME. MAIN SHORT TERM FORECAST PROBLEM WILL BE THE
RE-INITIATION OF CONVECTION LATER TODAY.  LATEST SFC ANALYSIS HAS
DRYLINE OVER WESTERN KANSAS WITH MID 50 TO MID 60 DEWPOINTS ACROSS
SOUTH CENTRAL AND SOUTHEAST KANSAS.  NUMEROUS BOUNDARIES ABOUND
ACROSS THE AREA IN WAKE OF CONVECTION AND EXPECT THESE TO HANG
AROUND THROUGH THE DAY.

MODELS BRING SYSTEM ACROSS THE CENTRAL PLAINS THROUGH THE PERIOD
ALTHOUGH THEY ARE SHOWING BIG DIFFERENCES ON THE PLACEMENT OF THE
UPPER SYSTEM....ESPECIALLY THROUGH 36 HOURS. FRONT TO MOVE THROUGH
LATE TUESDAY AND SWITCH WINDS AROUND WITH WRAPAROUND PRECIPITATION
FOLLOWING BEHIND SYSTEM.

WILL KEEP HIGH POPS THROUGH TONIGHT.  THINK MAIN WRAPAROUND
PRECIPITATION WILL BE ACROSS NORTHERN ZONES BUT INTRODUCE MENTION
FOR WEDNESDAY ACROSS REMAINDER OF CWA.

FOR TEMPERATURES...WILL LIKELY BUMP THEM UP A BIT FROM GUIDANCE AS
CURRENT READINGS ARE ALREADY WARM AND AM EXPECTING A FEW PEEKS OF
SUN.  SEVERAL DEGREES COOLER FOR WEDNESDAY AS COLDER AIR FILTERS IN.

NO CHANGES PLANNED FOR THE EXTENDED.

FCSTID = 16
ICT   74  49  64  45 /  60  40  30  10
HUT   73  47  63  43 /  60  40  30  10
EWK   73  48  63  44 /  60  40  30  10
EQA   74  48  64  44 /  60  40  30  10
WLD   75  50  65  45 /  60  40  30  10
RSL   71  44  61  42 /  50  50  40  10
GBD   71  45  61  42 /  50  50  40  10
SLN   72  46  63  43 /  50  50  40  10
MPR   72  46  63  43 /  50  50  40  10
CFV   74  51  65  46 /  70  40  30  10
CNU   74  51  64  45 /  70  40  30  10
K88   73  50  64  44 /  70  40  30  10

.ICT...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:17 PM CDTSevere Thunderstorm WarningICTHarper43 min
May 3, 7:38 PM CDTTornado WarningICTSumner37 min
May 3, 7:49 PM CDTSevere Thunderstorm WarningICTSedgwick61 min
May 3, 7:55 PM CDTTornado WarningICTHarper65 min
May 3, 8:16 PM CDTTornado WarningICTSedgwick, Sumner64 min
May 3, 8:47 PM CDTSevere Thunderstorm WarningICTSedgwick63 min
May 3, 8:59 PM CDTTornado WarningICTButler61 min
May 3, 9:29 PM CDTSevere Thunderstorm WarningICTSumner46 min
May 3, 9:37 PM CDTTornado WarningICTButler48 min
May 3, 9:43 PM CDTTornado WarningICTChase62 min
May 3, 11:12 PM CDTSevere Thunderstorm WarningICTWoodson63 min
May 3, 11:55 PM CDTSevere Thunderstorm WarningICTMontgomery65 min
May 4, 12:56 AM CDTSevere Thunderstorm WarningICTSedgwick64 min
May 4, 8:00 AM CDTSevere Thunderstorm WarningICTChautauqua60 min
May 4, 8:07 AM CDTFlash Flood WarningICTButler3 hr
May 4, 8:33 AM CDTFlash Flood WarningICTChautauqua3 hr
May 4, 10:20 AM CDTSevere Thunderstorm WarningICTLabette, Montgomery25 min
May 4, 11:11 AM CDTFlash Flood WarningICTButler3 hr
May 4, 1:00 PM CDTSevere Thunderstorm WarningICTRussell45 min
May 4, 1:30 PM CDTSevere Thunderstorm WarningICTReno30 min
May 4, 1:44 PM CDTSevere Thunderstorm WarningICTMcPherson46 min
May 4, 1:45 PM CDTSevere Thunderstorm WarningICTRussell30 min
May 4, 2:04 PM CDTTornado WarningICTMcPherson26 min
May 4, 2:10 PM CDTTornado WarningICTEllsworth, Saline50 min
May 4, 2:26 PM CDTTornado WarningICTMcPherson49 min
May 4, 2:58 PM CDTSevere Thunderstorm WarningICTLincoln32 min
May 4, 3:10 PM CDTSevere Thunderstorm WarningICTSaline35 min
May 4, 4:31 PM CDTTornado WarningICTMarion29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.